South Dakota, 2012

Hail in South Dakota, May 5, 2012

May 5, 2012 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm developed across northern Shannon County during the early morning and tracked east-northeast along the White River. It produced golf ball sized hail in the Interior area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across northern Shannon County during the early morning and tracked east-northeast along the White River. It produced golf ball sized hail in the Interior area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 5, 2:31 AM MST, 29 minutes earlier.

Area forecast discussion, May 5, 2:31 AM MST, 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
331 AM MDT SAT MAY 5 2012

.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER EASTERN
COLORADO WITH A TROUGH EXTENDING NORTHWARD INTO EASTERN MONTANA.
NUMEROUS STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA AS THE UPPER TROUGH APPROACHES FROM THE
WEST AND INSTABILITY INCREASES ABOVE THE MOISTENING LOW LEVELS.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE AREA TODAY AS THE UPPER TROUGH APPROACHES AND A BROAD AREA OF
QG FORCING SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN
SETS UP ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION
PUSHING EAST OF THE FORECAST AREA LATE.

SUNDAY WILL BE VERY WINDY WITH TIGHT PRESSURE GRADIENT IN THE WAKE OF
THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS
NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND
CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY
AFTERNOON.

EXTENDED...DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED THROUGH
MID-WEEK AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. THE NEXT
APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE DAY THURSDAY
INTO FRIDAY.

&&

.AVIATION...12Z TAFS
NUMEROUS SHRA/TSRA ARE EXPECTED TODAY...BRINGING WIDESPREAD MVFR
VIS/CIGS WITH LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. GUSTY
NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING
AS A COLD FRONT PUSHES THROUGH THE REGION. CONDITIONS WILL START TO
IMPROVE TO VFR LATE THIS EVENING AS PRECIPITATION TAPERS OFF FROM
WEST TO EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 5, 2:42 AM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
342 AM MDT SAT MAY 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
342 AM MDT (442 AM CDT) SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN
AND CENTRAL SOUTH DAKOTA TODAY...EXCEPT FOR THE FAR NORTH...NEAR THE
NORTH DAKOTA BORDER. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT EASTWARD AND SOUTHWARD FROM THE BLACK HILLS INTO SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH
DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 5, 1:06 AM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 AM MDT SAT MAY 5 2012

WYZ058-050900-
WESTON WY-
206 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTON COUNTY UNTIL 300 AM MDT...

AT 201 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARETON...OR 26 MILES WEST OF DOWNTOWN
NEWCASTLE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN NEWCASTLE...
  OSAGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4357 10474 4377 10493 4406 10442 4398 10437
      4390 10416 4386 10407 4385 10406 4381 10406
TIME...MOT...LOC 0806Z 233DEG 33KT 4376 10465

SCHILD
Special weather statement, May 5, 1:46 AM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 AM MDT SAT MAY 5 2012

SDZ024-026-028-031-072-073-050945-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
246 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 345 AM MDT...

AT 242 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLACK HAWK...OR 7 MILES NORTHWEST OF
DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  RAPID VALLEY...
  ELLSWORTH AFB...
  BOX ELDER...
  NEW UNDERWOOD...
  HEREFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 46 AND
80...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4449 10288 4411 10267 4403 10341 4420 10345
TIME...MOT...LOC 0846Z 246DEG 28KT 4415 10331

SCHILD
Special weather statement, May 5, 1:47 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 AM MDT SAT MAY 5 2012

SDZ024-026-028-050930-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-
247 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE...
WESTERN PENNINGTON AND EXTREME SOUTHWESTERN MEADE COUNTIES UNTIL 330
AM MDT...

AT 242 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEERFIELD RESERVOIR...OR 10 MILES NORTHWEST
OF HILL CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  MYSTIC...
  SILVER CITY...
  PACTOLA RESERVOIR...
  SHERIDAN LAKE...
  JOHNSON SIDING...
  HISEGA...
  ROCKERVILLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4419 10341 4392 10328 4392 10379 4409 10384
TIME...MOT...LOC 0847Z 260DEG 23KT 4402 10369

SCHILD
Special weather statement, May 5, 1:50 AM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 AM MDT SAT MAY 5 2012

SDZ028-029-WYZ057-058-050930-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-WESTON WY-WYOMING
BLACK HILLS WY-
250 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON...NORTHWESTERN
CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 330 AM MDT...

AT 247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF DOWNTOWN NEWCASTLE...MOVING EAST
AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  MOON...
  DEERFIELD...
  DEERFIELD RESERVOIR...
  MYSTIC...
  HARNEY PEAK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4410 10366 4387 10349 4374 10412 4391 10420
TIME...MOT...LOC 0851Z 250DEG 36KT 4385 10404

SCHILD
Local storm report, May 5, 1:54 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
05/05/2012  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            DIME SIZED HAIL LASTED FOR 10 MINUTES.

&&

JSCHILD
Local storm report, May 5, 2:18 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             9 N BOX ELDER           44.25N 103.07W
05/05/2012  E0.25 INCH       MEADE              SD   NWS EMPLOYEE

            HAIL COVERS THE DECK.

&&

JSCHILD

The radar

The Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
May 5, 3:00 AM MST
Where
Jackson County, 3 mi SW of Interior
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.689, -102.022

Hail, Jackson

When
May 5, 3:03 AM MST
Where
Jackson County, Interior
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.720, -101.980

Hail, Mellette

When
May 5, 5:30 AM CST
Where
Mellette County, 9.96 mi NNE of White River
Measured
1 in hail
Reported by
Public
Coordinates
43.707, -100.687

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369510, 369508, 369514.